EconPapers    
Economics at your fingertips  
 

International environmental agreements for local and global pollution

Michael Günther and Tim Hellmann

Journal of Environmental Economics and Management, 2017, vol. 81, issue C, 38-58

Abstract: Increasing concerns about climate change have given rise to the formation of International Environmental Agreements (IEAs) as a possible solution to limit global pollution effects. In this paper, we study the stability of IEAs in a repeated game framework where we restrict to strategies which are simple and invariant to renegotiation. Our main contribution is that we characterize necessary and sufficient conditions for stability of an IEA when pollution has both a global and local effect. Local pollution spillovers are represented by a network structure. We find that stable IEAs exist if the network structure is balanced. Too large asymmetries in the degree of local spillovers may, however, lead to non-existence of stable structures. We also discuss the implications of our results for welfare. The generality of our approach allows for several applications, in particular the provision of public goods.

Keywords: International environmental agreements; Weak renegotiation-proofness; Networks (search for similar items in EconPapers)
JEL-codes: C72 C73 D85 F53 Q54 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616302479
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:81:y:2017:i:c:p:38-58

DOI: 10.1016/j.jeem.2016.09.001

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:jeeman:v:81:y:2017:i:c:p:38-58